Log in with your email address username.

×

Attention doctorportal newsletter subscribers,

After December 2018, we will be moving elements from the doctorportal newsletter to MJA InSight newsletter and rebranding it to Insight+. If you’d like to continue to receive a newsletter covering the latest on research and perspectives in the medical industry, please subscribe to the Insight+ newsletter here.

As of January 2019, we will no longer be sending out the doctorportal email newsletter. The final issue of this newsletter will be distributed on 13 December 2018. Articles from this issue will be available to view online until 31 December 2018.

Impact of drug interactions when medications are stopped: the often forgotten risks

- Featured Image

Clinical record

An 82-year-old man sustained an unwitnessed mechanical fall within his residential care facility, after which he developed lower back pain and intermittent dizziness. On review by his general practitioner 3 days later, he was found to have extensive bruising of his back, buttocks and thighs. Pathology tests 6 days after the fall showed a haemoglobin level of 69 g/L (reference interval [RI], 122–170 g/L). On arrival at the Alfred Hospital emergency department, he had mild abdominal pain, appeared lethargic and displayed clinical signs of anaemia.

Initial investigations revealed a haemoglobin level of 57 g/L, an international normalised ratio (INR) of > 20 (RI, 0.9–1.3), a prothrombin time of > 200 s (RI, 10.6–15.3 s), and an activated partial thromboplastin time of 95.4 s (RI, 26.0–38.0 s). He also had acute kidney injury, with an estimated glomerular filtration rate of 28 mL/min/1.73 m2 (RI, > 90 mL/min/1.73 m2; baseline, 40 mL/min/1.73 m2).

His medical history included chronic kidney disease, type 2 diabetes mellitus, atrial fibrillation, pulmonary embolism with…

email